Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Had stroke. Should I stop taking biotin while eating broccoli, romaine lettuce and cabbage?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I really haven't been eating much green vegies (other than romaine occasionally) so mostly the Vit. K that I am getting so much of is from the 5000 mcg. daily from Biotin. I haven't mentioned this (taking Biotin: 5000 mcg daily due to thinning hair) and wondered if I should stop the Biotin. I guess I had better stop taking it. I also take fish oil twice a day. Other meds are: coreg, altace, Lipitor, Citalopram HBR 20 MG :for anxiety (not depression) perscribed by Neurologist, Ropinirole : .25 MG nightly (restless leg); Garden of Life VITAMIN CODE FOR WOMEN: Live Probiotics and Enzymes, Raw Food-created Nutrients = 2 caps AM & 2 caps PM; Vitamin CODE: Raw Calcium; Garden of Life: RAW PROBIOTICS; HOST DEFENSE: My Community (Organic Mushrooms) comprehensive immune support; Magnesium (300 mg daily). Well, I really didn't mean to get into all of these supplements, but I didn't think they would interfere with my meds. However, I am now really concerned about taking the 5000 mcg Biotin (Vitamin K) - when I take Plavix. I had a problem with too many Platement in my blook work uo 25 yrs ago (in my 40's) but didn't start taking any meds (not even vitamins or anything) until I had the stroke 4 years ago.
I want to really start eating healthy (don't drink, maybe a glass of champayne at holiday time or special occasion - but I've never been a drinker); quit smoking 41 years ago (cold XXXXXXX !). I hate to say it but I'm not a vegetable eater; however I do like broccoli. I would like to start eating it and also cabbage slaw with vinegar/olive oil on it - - but now I see on the net that broccoli and cabbage both have quite a bit of Vit K. I could easily eat a cup of each daily or 4 or 5 times a week. I also like to eat Romaine lettuce as a salad with olive oil and cider vinigar. But now I am worried about eating these things. I really haven't asked my doctor about any of this.
What do you think? Stop the Biotin? Can I eat the broccoli, romaine lettuce and cabbage slaw with only olive oil and cider vinegar? Thank you for your help. XXXX( YYYY@YYYY )I see that the first part of what I initially wrote got erased from my written note to you. I take PLAVIX (75 MG) dailey. All of these meds (vitamins and also supplements - except for Biotin: 5000 MCG daily and HOST DEFENSE AND PROBIOTICS: these 3 are "recent" additions) were begun when I had the stroke (4 years ago). My bloodwork 23 years ago showed too many platelets, but I didn't take any medication until 4 yrs. ago (stroke).
The rehab hospital doctor told me that I could eat all the vegies I wanted; however the NET says something about needing to eat broccoli, etc. at the same time of day every day, etc. So, how careful do I need to be?? Thank you.
Posted Thu, 24 Oct 2013 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
No need to stop biotin supplement.

Detailed Answer:

Welcome to Healthcare Magic!

Biotin is a B-complex vitamin and is water soluble. Vitamin K is different from biotin and is a fat soluble vitamin. Green leafy vegetables like broccoli, XXXXXXX spinach etc are XXXXXXX sources of both.

I understand that you are trying to increase your dietary intake of green leafy vegetables and it is certainly good for your health as in addition to biotin, they also have other nutrients necessary for your health. However, the amount of veggies that one usually can eat is not enough to provide biotin in amounts as high as 500 mcg which you can easily get from your supplement. Even if you take biotin supplement along with eating a lot of veggies, there is no harm because biotin is water soluble and any extra amount that is not needed by the body is easily excreted by the kidneys. So you do not need to stop the biotin supplement.

Regarding Vitamin K, green leafy vegetables and the fish oils you are taking will provide enough for your daily needs and you do not need any extra amounts.

Your doctor gave you the correct advice that you can eat green leafy vegetables whenever you want and as you want. There is no necessity for it to be eaten the same time time every day or to be cooked a certain way.

Hope this clears things up for you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Had stroke. Should I stop taking biotin while eating broccoli, romaine lettuce and cabbage? 18 hours later
Dr. Parakh,
Thank you so very much for your review and answer to my questions. I had reviewed "Biotin" last April before I started taking it (to help with hair loss due to both Plavix and Citalopram HBR - one 20 mg daily); and now after reading your review that it is "B vitamins" I do remember that I initially knew that! I got "turned around" in my thinking - - when I began wondering about the Vit. K and then sort of transposed my thinking into the idea that Biotin was Vit. K.
Thanks to you - I now know again that Biotin is not Vit. K and that it is safe to take.
Just to be clear: I am taking the Biotin "5000 mcg" dose capsule, which is considered by info on the bottle = to be a "mega dose". The company does make a "500 mcg" dose capsule but I don't take that. I have been taking the "5000 mcg" capsule so as to hopefully maximize its positive effects on hair, nails and skin as well as its role in energy production. The bottle of Biotin "5000 mcg" also states that this "mega" dosage can help promote glucose uptake in muscle tissue. It can help to potentiate the glucose supporting properties of the mineral chromium picolinate." So for these reasons I've been taking the Biotin 5000mcg" MEGA dosage.

Would you suggest I change to the "Biotin 500 mcg" - or is it OKAY to continue with the "Biotin 5000 mcg"?
I feel like I can utilize all the "energy" I can find as the Altace, Coreg and Citalopram all sort of "slow me down".

I am so glad to learn that the broccoli, romaine lettuces, cabbage, etc. won't be too much Vit. K to counteract the benefits of the Plavix. The blood clot I had lodged in the "base of the midbrain" [my "left side" of brain] and 4 years later has still left some motor issues (rt. side of body was totally parallized). Months of therapy, etc. has brought me back greatly, however there are still issues.
I forgot to mention one other supplement: Jarrow's Ubiquinol QH- absorb (high absorption/enhanced stability). I try to take three 100 mg. daily; however, usually I only take 2 (about 4 hours apart). I take this because I take Lipitor: 40 mg one time a day. I take Lipitor at night.
Do you also think the Ubiquinol QH -absorb is good to take and should I take 3 per day?

Do you feel that all of the supplements [which are noted in my "original" note:
way up above (adding the "Ubiquinol QH-absorb" to the list above)] are OKAY TO TAKE AND WOULDN'T INTERFERE WITH THE 5 MEDS: Coreg (irregular heart beat); Altace; Plavix; Citalopram; and Lipitor?

I really do appreciate your time and expertise. Thank you.

Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Biotin 500 mcg should be enough.

Detailed Answer:
Hello Ms Maben,

Welcome back!

There is no problem in using the Ubiquinol supplement. It contains an antioxidant and will not interact with any of your medicines. However, the recommended dosage is one to three per day and in my opinion, just one or two per day should be sufficient for you as you are taking other supplements too.

Regarding biotin, the recommended daily intake for adults is less than 100 mcg/day. Biotin deficiency is very rare. Moreover, biotin occurs naturally in many foods. Whole-grain cereals, whole wheat bread, eggs, dairy products, salmon, and chicken are all sources of biotin. So I am not very sure that you actually need the mega dose. The effect of biotin in increasing glucose uptake is on people with diabetes who are insulin resistant, which is not a problem in your case. I feel that even 500 mcg would be enough for you. But if you continue the mega dose, then I am not aware of any serious side effects that may occur. But it will be a wastage of money.

Regarding other supplements and drug interactions, I am worried about only one. Your multivitamin also contains Vitamin E which also causes blood thinning, like Plavix. The fish oils that you take have also been reported to have blood thinning activity, though the evidence is not strong. In addition, both the multivitamin and fish oils contain vitamin A, too much of which may harm you. So in my opinion, you should consult your cardiologist regarding Plavix, fish oils and the multivitamin supplement. Till you can see him, I feel you should cut down on the fish oil. Anyhow if you eat fish, then also you are also taking in some fish oil.

Hope this helps you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor